Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 19, 2017, 7:02 PM MDT for Doña Ana County, New Mexico. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 7:02 PM MDT (01:02 UTC)
- Expired
- Jun 19, 2017, 7:45 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 59 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:10 PM MDT | TSTM WND GST 68 | 2 E Organ, NM | THUNDERSTORM WIND GUST MEASURED AT SAN AUGUSTIN PASS |
| Jun 19, 7:28 PM MDT | HAIL 1.25 | Wsmr Main Post, NM | WHITE SANDS MISSLE RANGE MAIN POST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3534 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WUUS54 KEPZ 200102 SVREPZ NMC013-200145- /O.NEW.KEPZ.SV.W.0056.170620T0102Z-170620T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service El Paso TX 702 PM MDT MON JUN 19 2017 The National Weather Service in El Paso has issued a * Severe Thunderstorm Warning for... East central Dona Ana County in south central New Mexico... * Until 745 PM MDT * At 701 PM MDT, a severe thunderstorm was located near Organ, or 13 miles east of Las Cruces, moving west at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Las Cruces... East Mesa... Talavera... White Sands Main Post... Organ... Dripping Springs... Soledad Canyon... and Aguirre Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3246 10646 3228 10645 3226 10672 3248 10674 TIME...MOT...LOC 0101Z 087DEG 14KT 3238 10657 HAIL...1.00IN WIND...<50MPH $$ LANEY
1 follow-up statement
400
WWUS54 KEPZ 200142
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
742 PM MDT MON JUN 19 2017
NMC013-200152-
/O.EXP.KEPZ.SV.W.0056.000000T0000Z-170620T0145Z/
Dona Ana NM-
742 PM MDT MON JUN 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONA ANA COUNTY
WILL EXPIRE AT 745 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3246 10646 3228 10645 3226 10672 3248 10674
TIME...MOT...LOC 0142Z 087DEG 14KT 3237 10673
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 19, 2:40 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 240 PM MDT Mon Jun 19 2017 .SYNOPSIS... Southeast winds will continue to furnish the Borderland with enough low level moisture Monday evening and night for some thunderstorm activity and again on Tuesday. Storms will be more numerous over the higher terrain. A few storms this evening may contain large hail, strong gusty winds, and brief heavy downpours with low area flooding. Temperatures will continue to be above normal. As the large upper ridge of high pressure over Arizona drifts eastward over New Mexico by Wednesday through Friday, weather conditions will become even drier and hotter especially Thursday and Friday. These temperatures should be the hottest so far this year and most likely record breaking. A moderate to strong backdoor front is forecast to move into the Borderland this weekend increased thunderstorm potential and temperatures lowering to near normal. && .DISCUSSION... The weak backdoor front which pushed westward into the cwa later Sunday and early today increased our low level moisture considerably and knocked off a few degrees off the max temperatures. Our air mass is sufficiently conditionally unstable (triggered by hot surface temperatures) to produce some thunderstomrs.The Sacramentos saw a couple of severe thunderstorm warnings issued this afternoon. So far the HRR is tracking right on with development over the Sacramentos and Black Range with activity expected to move around the ridge moving southwestward before midnight. A few storms have been strong to briefly severe over the Sacramentos but the threat to the Gila Wilderness will be more high based storms with dry lightning and strong gust outflow winds. Basically the weather this week will be in three parts; (1) Monday and Tuesday with some thunderstorm activity (more on monday); (2) Wednesday through Friday seeing a ramp up of the heat (record breaking possible)as the upper high moves more eastward out of Arizona over New Mexico. Our surface winds gradually should become more southerly as surface troughing takes over to our northeast. This will send lowland temps (both max and min temps) souring with the need for heat advisories Wednesday through Friday (GFS guidance). As an interesting side note the ECMWF MOS as of the 12Z run later on the period than the GFS Thursday through Saturday. At this time our forecast is GFS weighted. Very few if any tstms (probably solely terrain based) will develop during this period as drier air will prevail. As lower pressure in the lower levels develops to our east by later Thursday and Friday, any fires (dry lightning starts) that may develop over the drier western portions of the cwa may again impact the rest of the cwa with smoke issues. Heat (certainly) and smoke (possibly) may combine to provide a dual health threat with the heat guaranteed. And finally part (3): the models (especially the GFS) have been consistent in moving another significant upper trough to our north with another attendant backdoor surface front (on the rear of the trough) moving into the BOrderland this coming saturday and Sunday. Models continue to suggest this will be a much stronger backdoor with fairly significant cooling (down to normal) and even more thunderstorms. && .AVIATION...Valid 20/00Z-21/00Z... VFR conditions with SCT MTN/ISOLD LOWLAND -TSRA 19Z Monday thru 12Z Tuesday. After 12Z SCT MTN -TSRA thru end of period. Winds E-SE AOB 12KTS thru period. && .FIRE WEATHER... This afternoon the low level moisture trapped under the upper level ridge will interact with a weak short wave that will slide down the ridge. This will help fuel scattered mountain and isolated lowland storms. Similar coverage is expected Tuesday. The main threat with these storms will be dry lightning, strong downburst wind gusts and lowland blowing dust. The potential for new lightning starts will be high. The high pressure aloft will continue to dominate the weather for the region through the entire week. As a result by mid week daytime high temperatures will reach 107 in some lowland locations and the low 90s in some area mountain locations. The high pressure will also limit storm growth potential and result in reduced vent rates for the work week. Current models are indicating a cool down and more thunderstorms next weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 76 102 77 105 / 20 0 0 0 Sierra Blanca 71 97 72 102 / 20 0 0 0 Las Cruces 71 100 73 104 / 20 0 0 0 Alamogordo 69 99 71 103 / 30 10 10 10 Cloudcroft 54 77 57 82 / 30 20 20 30 Truth or Consequences 72 100 74 104 / 20 20 20 20 Silver City 67 95 69 99 / 30 30 30 20 Deming 71 102 71 105 / 20 0 0 0 Lordsburg 73 103 72 105 / 20 0 10 0 West El Paso Metro 75 101 77 105 / 20 0 0 0 Dell City 68 100 70 104 / 20 0 0 0 Fort Hancock 73 102 74 105 / 20 0 0 0 Loma Linda 71 95 73 100 / 20 0 0 0 Fabens 74 101 75 106 / 20 0 0 0 Santa Teresa 73 101 73 105 / 20 0 0 0 White Sands HQ 74 99 76 103 / 20 0 0 0 Jornada Range 70 100 72 104 / 20 0 0 0 Hatch 70 102 72 106 / 20 0 0 0 Columbus 73 103 74 106 / 20 0 0 0 Orogrande 73 100 75 104 / 20 0 0 0 Mayhill 57 85 61 90 / 30 20 20 40 Mescalero 57 86 60 91 / 30 20 20 30 Timberon 58 84 61 89 / 30 20 20 20 Winston 62 93 64 97 / 30 40 30 40 Hillsboro 67 97 68 101 / 30 30 20 20 Spaceport 68 101 69 105 / 20 0 10 0 Lake Roberts 60 94 61 97 / 30 30 30 20 Hurley 66 96 67 100 / 30 20 30 20 Cliff 65 101 67 104 / 20 30 30 20 Mule Creek 68 99 70 102 / 20 20 30 10 Faywood 67 97 69 101 / 30 20 10 10 Animas 73 104 72 106 / 10 0 20 0 Hachita 71 102 71 105 / 20 0 10 0 Antelope Wells 71 102 72 105 / 20 10 20 0 Cloverdale 71 99 72 102 / 10 10 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/28 NOVLAN / PAZOS
Hazardous weather outlook, Jun 19, 11:29 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1129 AM MDT Mon Jun 19 2017 NMZ401>417-TXZ418>424-201730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1129 AM MDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue with lowland readings in the upper 90s to around 100 to 103 degrees this afternoon. Thus there will be health concerns due to heat. General hazy conditions will prevail over most areas. Patchy areas of smoke from regional wildfires will be noted in portions of Grant and western Sierra County. The smoke may also cause respiratory problems over a few locations. Isolated showers and thunderstorms are possible over most of the cwa this afternoon and tonight originating over the the high mountains this afternoon and this evening and moving westward.. Gusty outflow surface winds may occur with several storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very isolated storms are possible Tuesday through Friday mainly over the mountains in the afternoon evening hours. The threat for Wednesday through Friday will be the return of strong high pressure aloft providing near record high temperatures from 105-109 and very warm nights with minimum temperatures in the upper 70s to possibly the lower 80s which overall will mostly likely necessitate heat advisories for health concerns. Saturday and Sunday. A moderate to strong backdoor cold from the east is forecast to enter the CWA from the east Saturday into Sunday. This front may drop afternoon temperatures some 10-15 degrees (more near normal) and bring isolated to scattered rain showers and thunderstorms which may continue on for Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 20
In the hours before
Local storm report, Jun 19, 6:10 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 8 E WESTWAY 31.94N 106.45W
06/19/2017 M1.00 INCH EL PASO TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF QUARTERS
IN NORTHEAST EL PASO
&&
EVENT NUMBER EPZ1700284
LANEYLocal storm report, Jun 19, 6:13 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
613 PM MDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 11 NW EL PASO 31.89N 106.59W
06/19/2017 M0.75 INCH EL PASO TX NWS EMPLOYEE
NWS EMPLOYEE REPORTS PENNY SIZE HAIL
&&
EVENT NUMBER EPZ1700285
LANEYLocal storm report, Jun 19, 6:17 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 1 E DONA ANA 31.85N 106.64W
06/19/2017 M1.00 INCH DONA ANA NM NWS EMPLOYEE
NWS EMPLOYEE REPORTS QUARTER SIZE HAIL IN SANTA TERESA
&&
EVENT NUMBER EPZ1700286
LANEYLocal storm report, Jun 19, 6:19 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
619 PM MDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 7 NW EL PASO 31.86N 106.57W
06/19/2017 M0.50 INCH EL PASO TX NWS EMPLOYEE
NWS EMPLOYEE REPORTS HALF INCH DIAMETER HAIL
&&
EVENT NUMBER EPZ1700287
LANEYLocal storm report, Jun 19, 6:22 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
622 PM MDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 3 SSE CANUTILLO 31.88N 106.57W
06/19/2017 M0.88 INCH EL PASO TX NWS EMPLOYEE
NWS EMPLOYEE REPORTS NICKLE SIZE HAIL
&&
EVENT NUMBER EPZ1700288
LANEYSpecial weather statement, Jun 19, 6:46 PM MDT, 16 minutes before
Special Weather Statement National Weather Service El Paso TX 646 PM MDT MON JUN 19 2017 NMZ407-411-200130- Southwest Desert/Mimbres Basin NM- Southern Dona Ana County/Mesilla Valley NM- 646 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 730 PM MDT... At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Akela, or 24 miles east of Deming, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall will result in reduced visibility along portions of Interstate 10 across eastern Luna County east of Deming. Locations impacted include... Akela and Rock Hound State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3233 10721 3220 10720 3217 10765 3232 10766 TIME...MOT...LOC 0045Z 075DEG 9KT 3228 10733 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:07 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 83 min |
| Jun 19, 6:31 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 119 min |
| Jun 19, 6:46 PM MDT | Special Weather Statement | EPZ | Luna | 44 min |
| Jun 19, 6:53 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 20 min |
| Jun 19, 7:48 PM MDT | Special Weather Statement | EPZ | Luna | 87 min |
| Jun 20, 2:58 PM MDT | Special Weather Statement | EPZ | Doña Ana | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.